MAUDE Adverse Event Report: COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number G34340
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/19/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k) number: k130293.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during a superficial femoral artery angioplasty and stenting procedure, a cook advance 18 lp low profile balloon catheter burst while in the patient.The performing physician reportedly experienced difficulty throughout the procedure due to heavy calcification, angulation, and vessel tortuosity within the common iliac artery.The balloon was used with an unknown inflation device and in another manufacturer's 6fr sheath.Optiray 320 65% saline contrast was also used.The balloon was inflated once, while inside a stent, for 45 seconds and to approximately 12 atmospheres when the rupture occurred.The balloon was then removed while in the sheath.The balloon was observed to have burst longitudinally into multiple pieces, and blood was noted in the inflation device.The balloon was not reinserted.It is unknown how the procedure was completed, but the patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.A section of the device did not remain inside the patient¿s body.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation - evaluation.Reviews of the complaint history, device history record, documentation, drawing, instructions for use (ifu), manufacturer¿s instructions, and quality control procedures of the device were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document-based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record shows no nonconforming events which could contribute to this failure mode.It should be noted that there was one other complaint file associated with this lot number.However, the failure mode of that complaint was deemed unrelated to this event.Furthermore, reviews of the manufacturer¿s instructions, drawing, and quality control procedures were conducted, and no gaps were discovered.An ifu is provided with the device, which warns ¿do not exceed rated burst pressure.Rupture of balloon may occur.Adhere to balloon inflation pressure parameters in the compliance card insert.Over-inflation may cause rupture of the balloon, which resultant damage to the vessel wall.Use of a pressure gauge is recommended to monitor inflation pressures.¿ then the ifu goes on to also warn ¿do not use a power injector for balloon inflation or injection of contrast medium through catheter lumen marked ¿distal¿.Rupture may occur.¿ precautions in the ifu include "the catheter is not intended for the delivery of stents." based on the information provided and no product returned, investigation has concluded that this event could not be traced to the device, but to the patient¿s anatomy and the type of procedure being performed.Reportedly, the target artery was heavily calcified, and patient had a history of peripheral arterial disease, diabetes, hypertension, and hypercholesterolemia.The balloon was also reportedly inflated within a stent, which is not indicated per the ifu.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Measure are being taken to address this failure mode.Per the quality engineering risk assessment, no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ADVANCE 18 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9109459
Report Number1820334-2019-02395
Device Sequence Number11573805
Product Code LIT
UDI-Device Identifier10827002343402
UDI-Public(01)10827002343402(17)210921(10)9181323
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/12/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/21/2021
Device Model NumberG34340
Device Catalogue NumberPTA4-18-150-7-6
Device Lot Number9181323
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/19/2019
Supplement Date Received by Manufacturer12/04/2019
Initial Report FDA Received Date09/24/2019
Supplement Report FDA Received Date12/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
6FR TERUMO DESTINATION SHEATH
Patient Age80 YR
Patient Weight79